Every Labor Day weekend since 2009, New York’s Randall Island has been the venue for Electric Zoo, New York’s electronic dance music festival. It’s an event that brings together all genres of electronic music with international DJ’s and singers across four stages.
However, the last day of the event didn’t happen in 2013. That day’s line up was canceled after two people died and four were hospitalized because of an Ecstasy drug overdose. The sponsors of the event as well as the NYC’s Parks Department communicated the following message:
The founders of Electric Zoo send our deepest condolences to the families of the two people who passed away this weekend. Because there is nothing more important to us than our patrons, we have decided in consultation with the New York City Parks Department that there will be no show today.
Ecstasy can be a wild drug, bringing experiences that are hard to find elsewhere. Yet, the drug, like all others, has a dark side – addiction, overdose, and death. Although the drug is common among adolescents, people of all ages are using ecstasy. Typically, those who are ready to end the use of the drug participate in a NY sober living program. However, some don’t make it that far. NYC sees about 10 overdoses of Ecstasy per year, but the combination of the two deaths and the four hospitalizations fell outside of New York’s drug statistics.
Ecstasy is usually taken orally, in tablet or capsule form, and its effects last 3-6 hours. Once ingested, the drug takes about 15 minutes to enter the bloodstream and reach the brain. In about 45 minutes, an individual will begin to experience a high. The drug produces a significant increase in heart rate, blood pressure, and alertness. Some might lose a sense of time and even experience a change in their perception. However, its consequences, such as confusion, depression, sleep disturbance, and anxiety can continue to be experienced even weeks after using the drug. And some might experience negative consequences right away, such as feeling anxious and agitated. Others might experience sweating, chills, and dizziness. MDMA can be extremely dangerous in high doses.
What makes this drug dangerous is that it’s man-made, a sort of conglomeration of already dangerous ingredients. For instance, caffeine, amphetamines, and PCP can be added to increase its effects. Another danger of using this drug is the risk of hyperthermia. When people are engaging in vigorous activity, such as dancing at a festival for example, the drug can interfere with their ability to regulate temperature. Overheating and hyperthermia can be the result of the drug’s interference with the brain and the body. In this way, with the use of this drug, dancing becomes destructive and harmful to the body.
Furthermore, those that use ecstasy might be at risk for long-term brain damage. This drug has a direct effect on certain chemicals in the brain, which regulate appetite, mood, sexual activity, sleep, and stress. A recent study indicated that exposure to high doses of the drug for 4 days or more produced serious damage in the brain that could still be seen 7 years later.
It’s clear that the drug is dangerous. Anyone who wishes to avoid what happened at NY’s Electronic Music Festival can enter a NY sober living program. It would be the best way to find safety from temptation, use, and dependency on the drug. If anything, a NY sober living program can offer a new perspective on how to fully enjoy life without drugging or drinking.
If you are reading this on any blog other than Transcend Recovery Community or via my RSS Feed, it is stolen content without credit. You can find me on Twitter via @RecoveryRobert Come and visit our blog at http://TranscendRecoveryCommunity.com/blog